zbMATH — the first resource for mathematics

On the number of reduced decompositions of elements of Coxeter groups. (English) Zbl 0587.20002
Let r(w) denote the number of reduced decompositions of the element w of a Coxeter group W. The author gives a formula for r(w) in terms of symmetric functions when W is the symmetric group \(S_ n\) (Weyl group of type A). This formula is quite explicit in many cases, e.g. if \(w_ 0\) is the element of maximal length in \(S_ n\), then \(r(w_ 0)\) is equal to the number of standard Young tableaux of the (staircase) shape (n-1,n- 2,...,1). When W is the hyperoctahedral group (Weyl group of type B) the author formulates some conjectures for r(w) in analogy to the \(S_ n\) case in terms of shifted standard tableaux. The situation for other Weyl groups remains unclear.
Reviewer: T.Jozefiak

20B30 Symmetric groups
20D60 Arithmetic and combinatorial problems involving abstract finite groups
05A15 Exact enumeration problems, generating functions
20F05 Generators, relations, and presentations of groups
Full Text: DOI
[1] Berge, C., Principles of combinatorics, (1971), Academic Press New York · Zbl 0227.05002
[2] A. Björner, The weak ordering of Coxeter groups, Order, to appear.
[3] Björner, A., Orderings of Coxeter groups, (), 175-195
[4] Björner, A.; Wachs, M., Bruhat order of coexter groups and shellability, Advances in math, 43, 87-100, (1982) · Zbl 0481.06002
[5] Bourbaki, N., Groups et algèbres de Lie, Éléments de mathématique, fasc. XXXIV, (1968), Hermann Paris, Chaps. 4, 5, and 6 · Zbl 0186.33001
[6] P. H. Edelman, A partial order on the regions of ℝ^n dissected by hyperplanes, preprint. · Zbl 0555.06003
[7] Edelman, P.; Greene, C., Combinatorial correspondences for Young tableaux, balanced tableaux, and maximal chains in the Bruhat order of Sn, () · Zbl 0562.05008
[8] J. E. Goodman and R. Pollack, Semispaces of configurations, cell complexes of arrangements, J. Combin. Theory, Ser. A, to appear. · Zbl 0551.05002
[9] Guilbaud, G.Th.; Rosenstiehl, P., (), 72-100
[10] Humphreys, J.E., Introduction to Lie algebras and representation theory, (1972), Springer-Verlag New York · Zbl 0254.17004
[11] Lascoux, A.; Schützenberger, M.-P., (), 629-633, Serie 1
[12] Macdonald, I.G., Symmetric functions and Hall polynomials, (1979), Oxford University Press Oxford · Zbl 0487.20007
[13] Proctor, R., Shifted plane partitions of trapezoidal shape, Proc. American math. soc, 89, 553-559, (1983) · Zbl 0525.05007
[14] Stanley, R., Ordered structures and partitions, Memoirs of the American math. soc., no. 119, (1972) · Zbl 0246.05007
[15] Stanley, R., Theory and application of plane partitions, Parts 1 and 2, studies in applied math, 50, 167-188, (1971), 259-279 · Zbl 0225.05011
[16] Stanley, R., Weyl groups, the hard Lefschetz theorem, and the sperner property, SIAM. J. algebraic and discrete methods, 1, 168-184, (1980) · Zbl 0502.05004
[17] Yanagimoto, T.; Okamoto, M., Partial orderings of permutations and monotonicity of a rank correlation statistic, Ann. institute statistical math, 21, 489-506, (1969) · Zbl 0208.44704
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.